Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Birmingham, AL

February 25, 2001Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 25, 2001, 4:00 AM CST for Walker County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 25, 2001, 4:00 AM CST (10:00 UTC)
Expired
Feb 25, 2001, 4:30 AM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walker County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 251000
SVRBHM
ALC127-251030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 AM CST SUN FEB 25 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN CENTRAL ALABAMA

* UNTIL 430 AM CST

* AT 357 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM JASPER TO 12 MILES SOUTHWEST OF
  OAKMAN...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CORDOVA.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3395 8725 3351 8770 3369 8712 3388 8696

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:24 AM CST, 36 minutes earlier.

Area forecast discussion, Feb 25, 3:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
324 AM CST SUN FEB 25 2001

ANOTHER BUSY NIGHT.  SEVERAL LINES OF CONVECTION CURRENTLY WORKING
EWD ACROSS FA...SO WILL NEED TO KEEP FAIRLY HIGH POPS GOING THRU
THE MORNING HOURS FROM E OF HSV...S THRU BHM TO MGM.  SHOULD SEE
GRADUAL DRYING FROM THE W THRU THE DAY...BUT ETA KEEPS QUITE A BIT
OF CLOUDS/LOLVL MOISTURE IN PLACE OVER CNTL AL THRU AT LEAST THRU
MON MRNG.  WL KP MCLDY WRDG FM MGM SEWD...WITH PCLDY SUFFICING
FURTHER N AS HIGH CLDSS INVADES THE AREA BY AFTN.  LOOKS LIKE ANOTHER
ROUND OF RAIN TUE INTO WED.

UNDERCUT NGM TEMPS A BIT MON...OTHERWISE GUIDANCE IN THE
BALLPARK. 66

FIRST PD POPS SUB6JECT TO CHANGE PRIOR TO RELEASE...
HSV EB 070/039 057/041 ___ 66300
BHM EB 073/043 063/042 ___ 66600
MGM WB 073/049 069/047 ___ 66800=

.BHM...NONE.

In the hours before

Special weather statement, Feb 25, 2:03 AM CST, 1 hour 57 minutes before
ALZ001>003-250900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CST SUN FEB 25 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH
NUMBER 38...

LAUDERDALE...COLBERT AND FRANKLIN.

THE FOLLOWING COUNTIES IN NORTH AND CENTRAL ALABAMA REMAIN IN THE
WATCH UNTIL 3 AM CST...

LIMESTONE...LAWRENCE...MORGAN...MADISON...JACKSON...MARSHALL...
DEKALB...MARION....WINSTON...CULLMAN...BLOUNT...ETOWAH...LAMAR...
FAYETTE...WALKER...JEFFERSON...ST CLAIR...PICKENS...TUSCALOOSA...
BIBB...SHELBY...SUMTER...GREENE...HALE...PERRY...CHILTON...AUTAUGA...
DALLAS AND LOWNDES.
Special weather statement, Feb 25, 2:30 AM CST, 1 hour 30 minutes before
ALZ001>003-250900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SUN FEB 25 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH
NUMBER 38...

LIMESTONE...LAWRENCE AND MARION.

THE FOLLOWING COUNTIES IN NORTH AND CENTRAL ALABAMA REMAIN IN THE
WATCH UNTIL 3 AM CST...

MORGAN...MADISON...JACKSON...MARSHALL...DEKALB...
WINSTON...CULLMAN...BLOUNT...ETOWAH...LAMAR...FAYETTE...WALKER...
JUEFFERSON...ST CLAIR...PICKENS...TUSCALOOSA...BIBB...SHELBY...
SUMTER... MTER...GREENE...HALE ...PERRY...CHILTON...AUTAUGA...DALLAS
AND LOWNDES.
Special weather statement, Feb 25, 3:07 AM CST, 53 minutes before
ALZ001>038-040>050-251000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 AM CST SUN FEB 25 2001

...TORNADO WATCH ALLOWED TO EXPIRE AT 3 AM...

TORNADO WATCH NUMBER 38 WHICH WAS IN EFFECT FOR MUCH OF NORTHERN...
CENTRAL AND SOUTHWEST ALABAMA HAS BEEN ALLOWED TO EXPIRE AS OF 3 AM
CST.  THE THUNDERSTORM ACTIVITY OVER NORTHERN ALABAMA HAS DIMINISHED
SIGNIFICANTLY DURING THE PAST COUPLE OF HOURS...AND NO ADDITIONAL
SEVERE WEATHER IS EXPECTED.

OVER CENTRAL ALABAMA...THE ENVIRONMENT IS STILL SOMEWHAT CONDUCIVE
FOR SEVERE WEATHER...ESPECIALLY IN AREAS FROM SELMA AND MARION...
EASTWARD INTO THE CLANTON...ALEX CITY...WETUMPKA AND MONTGOMERY
AREAS. PERSONS IN THIS PART OF THE STATE NEED TO REMAIN ALERT FOR
THE POSSIBILITY OF SEVERE WEATHER THROUGH AT LEAST 5 AM.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 11:49 PM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale56 min
Feb 25, 12:44 AM CSTSevere Thunderstorm WarningBMXColbert, Franklin, Lauderdale46 min
Feb 25, 12:50 AM CSTSevere Thunderstorm WarningBMXWinston25 min
Feb 25, 1:55 AM CSTTornado WarningBMXPerry50 min
Feb 25, 2:48 AM CSTSevere Thunderstorm WarningBMXDallas, Perry42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.